INTRODUCTION:As millions of people turn to the ever more popular and minimally supervised world of natural alternative medications complications are sure to arise.
CASE PRESENTATION:A 57 year old male with atrial fibrillation, prolactinoma with resultant known panhypopituitarism secondary to multiple resections presented to the emergency room. He had been experiencing slurred speech, confusion, subjective fevers, diarrhea six days. Patient was admitted to the wards with altered mental status, diarrhea and treated for a likely viral syndrome. Overnight he became increasingly dyspneic, agitated and subsequently intubated and transferred to the intensive care unit. Exam revealed an anxious, tremulous, diaphoretic, febrile male in respiratory distress. No goiter or exopthalmos with prominent jugular venous distention. Further history revealed he had changed his synthroid for a natural, dissecated T3/T4 thyroid compound fourteen days ago and was taking a natural soy based anticoagulant instead of coumadin for his atrial fibrillation (afib). Thyroid storm was dignosed clinically and initially treated with beta blocker, full dose steroids, cholestyramine and ventilatory support. Concern grew as to if this was thyroid storm secondary to the exogeneous natural compound or secondary to a possible subacute thyroiditis precipitated by a viral illness. Thyroid functions demonstrated thyroxine level 325, free T4 greater 12, thyroxine free index of 25675, and negligeable thyroglobulin levels compatible with exogenous source only in the clinical setting. Chest radiograph showed pulmonary edema with possible underlying infiltrate, electrocardiogram initially showed sinus tachycardia and later atrial fibrillation. Patient moved into rapid afib requiring intravenous esmolol and cardizem for rate control as well as PTU as an adjunct to therapy. Pt suffered a NSTEMI secondary to the thyroid storm and was subsequently continued on heparin. During his hospital stay he went on to develop ventilator associated pneumonia and steroid polyneuropathy. Eight days after admission synthroid was started after thyroid hormone levels normalized and was deemed safe. Later PTU and cholestyramine were stopped and steroids tapered. Patient was extubated ten days after admission and ultimately improved and transferred to an acute rehabilitation center.
DISCUSSIONS:Treatment for thyroid storm begins with a high clinical suspicion and often presents a challenge to the clinician. This patient felt he wanted to use only natural remedies for his health issues. Usual treatment for storm was begun with hydrocortisone to decrease peripheral T3 conversion, beta blockers to decrease T3 conversion and heart rate control. Cholestyramine to bind and prevent reuptake of hormone into the gastrointestinal tract. The use of PTU was begun with the thought that the change to the natural T3/T4 thyroid compound resulted in T3 toxicity with described symptoms, however, a subacute thyroiditis with some endogenous hormone production needed to be excluded. Although the most commonly identified precipitating event causing thyroid storm is infection, in this patient with panhypopituitarism the infection was an unlikely cause since his only source of thyroid hormone proved to be his natural dessicated thyroid suplement.
CONCLUSION:These days it is increasingly easy to obtain medications with no prescription and little medical supervision. As media stresses the use of natural supplements and replacements it is the clinician’s duty to become familiar with those commercially available. Awareness is crucial and overdose with dessicated T3/T4 thyroid compund should always be considered as etiology of thyroid storm. It is evident that further supervision by medical regulatory bodies is necessary, however, ultimately the responsibility seems to still hinge on the doctor patient relationship.
DISCLOSURE:Alfredo Astua, No Financial Disclosure Information; No Product/Research Disclosure Information